Alabama, 2002Flash Flood in Alabama, May 10, 2002
May 10, 2002 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 7:49 AM CST, 11 minutes earlier.
Area forecast discussion, May 10, 7:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
849 AM CDT FRI MAY 10 2002
SURFACE ANALYSIS SHOWING COLD FRONT OR DEW POINT FRONT NEAR A KTUP-
KHSV-KCHA LINE AT 1300 UTC. NUMEROUS SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG AND JUST AHEAD OF THE FRONT. THREE HOUR
RAINFALL AMOUNTS SHOWING 3 TO 4 INCHES SINCE 1000 UTC. ALTHOUGH
SOME CONTAMINATION DUE TO SMALL HAIL MAY BE OCCURRING, RADAR
ESTIMATES SEEM REASONABLE FOR A WARNING. AT THIS TYPING, HAVE
RECEIVED REPORTS OF WATER STARTING TO RUN OVER ROADS IN THE
HACKLEBURG AREA. LATEST RUC SHOWING PRECIPITATION CONTINUING
ACROSS PARTS OF THE NORTHWEST AND NORTH-CENTRAL THROUGH NOON. 65
.BHM...NONE.
In the hours before
Special weather statement, May 10, 6:30 AM CST, 1 hour 30 minutes before
ALZ001>050-101330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT FRI MAY 10 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A WEAK COLD FRONT HAS STALLED ACROSS THE NORTHERN PART OF THE STATE
AND WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED INTO THE NORTHWEST PART
OF THE STATE AND WILL CONTINUE INTO THE AFTERNOON HOURS ACROSS THE
TENNESSEE VALLEY. FURTHER SOUTH SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE DAY BUT ARE NOT EXPECTED TO BE AS NUMEROUS.
ANY OF THE THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING...
LOCALLY HEAVY RAINFALL...AND STRONG GUSTY WINDS. SOME LOCAL FLOODING
COULD OCCUR FROM BIRMINGHAM NORTH.
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER TODAY.
Flash Flood, Marion
- When
- May 10, 8:00 AM CST to 10:00 AM CST
- Where
- Marion County, Countywide
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Radar estimated and cooperative observers reported rainfall of 2 to 4 inches in a short period of time. This heavy rainfall caused several roads to become temporarily impassable. A few roads were even washed out near Hackelburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 10, 20021 death · 1 event
- Tornado and Hail in Texas, May 10, 2002$2.0 million · F0 · 35 events
- Tornado and Flash Flooding in Texas, May 10, 2002$3.1 million · F0 · 14 events
- Flooding in Alaska, May 10 to 13, 2002$1.0 million · 3 events
- Tornado and Hail in Texas, May 10 to 11, 2002F0 · 18 events
- Flash Flooding and Hail in South Carolina, May 10 to 11, 200250 kt wind · 15 events
- Hail and Damaging Wind in New Mexico, May 10, 20021.75 in hail · 4 events
- High Wind in California, May 10 to 11, 20023 events
- Flooding in Wisconsin, May 10 to 12, 20022 events
- Hail and Damaging Wind in South Carolina, May 10, 20021.75 in hail · 2 events
- Hail in Georgia, May 10, 20020.75 in hail · 2 events
- Extreme Cold in Oregon, May 10 to 11, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295511.